Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

August 4, 1997Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 1997, 1:41 PM EDT for Campbell County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 1:41 PM EDT (17:41 UTC)
Expired
Aug 4, 1997, 2:15 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 12:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041744 RRA
SVRRNK
VAC031-041815-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...CAMPBELL COUNTY
 
AT 141 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTH OF LYNCHBURG OR 11 MILES WEST OF MIKE
MOVING EAST AT 40 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 HAT CREEK                       AROUND 150 PM EDT
 MIKE                            AROUND 150 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

KELLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:25 AM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 9:25 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON AUG 4 1007

DISC... WBC...MAY WANT TO GO LIKELY POPS ROA VLY N.
        RDU...CRW... LET 'ER RIDE.

COULD BE AN INTERESTING AFTERNOON...

AREA TS APCHG NW PRTN FA AT 915. AM SNDG NOT THAT IMPRESSIVE...BUT
BECOMES QUITE UNSTABLE W PROJECTED 79/65 TT/TD THIS PM. LI -7 AND A
SWEAT OF 373 BUT ONLY 1800 CAPE. PIEDMONT AREAS MAY SEE BRUNT AS PER
SPC.

HAZE HOLDING TOUGH THIS AM AND WILL LIKELY COTINUE UNTIL THE PCPN
GETS HERE. VSBYS DID NOT IMPV Y'DAY AFTN EVEN W/8-12 KTS WND SO
WOULD NOT BE TOO OPTIMISTIC ON IMPVMTS TDAY.

MG

In the hours before

Special weather statement, Aug 4, 11:59 AM EDT, 1 hour 42 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT MON AUG 4 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE MOVING INTO SOUTHEAST WEST VIRGINIA AND
THE WEST CENTRAL HIGHLANDS OF VIRGINIA AHEAD OF A COLD FRONT.
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...
SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA.

PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON IS
ALLOWING THE AIR OVER THE REGION TO DESTABILIZE...SETTING THE STAGE
FOR THE THREAT OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS.

THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS AND HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

GILLEN
Special weather statement, Aug 4, 12:03 PM EDT, 1 hour 38 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT MON AUG 4 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE MOVING INTO SOUTHEAST WEST VIRGINIA AND
THE WEST CENTRAL HIGHLANDS OF VIRGINIA AHEAD OF A COLD FRONT.
THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...
SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA.

PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON IS
ALLOWING THE AIR OVER THE REGION TO DESTABILIZE...SETTING THE STAGE
FOR THE THREAT OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS.

THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS AND HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO LIKELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

GILLEN
Special weather statement, Aug 4, 12:35 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT MON AUG 4 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF CENTRL AND WESTERN
VIRGINIA UNTIL 700 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PORTION OF
VIRGINIA. THE WATCH INCLUDES AMHERST...BEDFORD...ROANOKE...
MONTGOMERY...PULASKI... WYTHE AND GRAYSON COUNTIES AS WELL AS ALL
COUNTIES TO THE EAST IN VIRGINIA WITHIN THE BLACKSBURG WARNING AREA.

THUNDERSTORMS ARE MOVING INTO THE WATCH AREA FROM THE WEST AND WILL
CONTINUE TO MOVE INTO A PROGRESSIVELY UNSTABLE ENVIRONMENT. PEOPLE
IN THE FOOTHILLS AND PIEDMONT REGIONS OF THE VIRGINIA SHOULD REMAIN
ALERT TO FAST CHANGING WEATHER CONDITIONS. LISTEN TO NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
STATEMENTS OR WARNINGS. IF A WARNING IS ISSUED FOR YOUR AREA TAKE
APPROPRIATE ACTION TO SAFEGUARD YOURSELF AND YOUR PROPERTY.

MG
Special weather statement, Aug 4, 12:39 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT MON AUG 4 1997

...SEVERE THUNDERSTORM WATCH FOR PARTS OF CENTRL AND WESTERN
VIRGINIA UNTIL 700 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A LARGE PORTION OF
VIRGINIA. THE WATCH INCLUDES AMHERST...BEDFORD...ROANOKE...
MONTGOMERY...PULASKI... WYTHE AND GRAYSON COUNTIES AS WELL AS ALL
COUNTIES TO THE EAST IN VIRGINIA WITHIN THE BLACKSBURG WARNING AREA.

THUNDERSTORMS ARE MOVING INTO THE WATCH AREA FROM THE WEST AND WILL
CONTINUE TO MOVE INTO A PROGRESSIVELY UNSTABLE ENVIRONMENT. PEOPLE
IN THE FOOTHILLS AND PIEDMONT REGIONS OF THE VIRGINIA SHOULD REMAIN
ALERT TO FAST CHANGING WEATHER CONDITIONS. LISTEN TO@ NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER
STATEMENTS OR WARNINGS. IF A WARNING IS ISSUED FOR YOUR AREA TAKE
APPROPRIATE ACTION TO SAFEGUARD YOURSELF AND YOUR PROPERTY.

MG

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.